Alert archive / Idaho / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Pocatello, ID

August 22, 2007Cassia County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 22, 2007, 1:12 PM MDT for Cassia County, Power County, Idaho. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2007, 1:12 PM MDT (19:12 UTC)
Expired
Aug 22, 2007, 2:00 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

Counties Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 55 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 2:00 PM MDTHAIL 0.54 E Rockland, IDDIME SIZE, 1/2 INCH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2007-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2007-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2267 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPIH 221912
SVRPIH
IDC031-077-222000-
/O.NEW.KPIH.SV.W.0040.070822T1912Z-070822T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
112 PM MDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITY OF HEGLAR...
  SOUTHERN POWER COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF NEELEY...

* UNTIL 200 PM MDT

* AT 109 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF COLD WATER...OR ABOUT 8
  MILES NORTHEAST OF HEGLAR...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKLAND BY 125 PM MDT...
  8 MILES SOUTH OF NEELEY BY 130 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4281 11274 4257 11253 4241 11320 4257 11332
TIME...MOT...LOC 1912Z 249DEG 31KT 4256 11302

$$

BRW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:39 AM MDT, 9 hours 33 minutes earlier.

Area forecast discussion, Aug 22, 3:39 AM MDT, 9 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
339 AM MDT WED AUG 22 2007

.SHORT TERM...TODAY THROUGH FRIDAY. CWA REMAINS UNDER THE
INFLUENCE OF THE JET STREAM ALBEIT WITH LITTLE MOISTURE. NEXT WAVE
TO MOVE ACROSS THE AREA LATER TODAY SHOULD BRING THE BEST CHANCE
OF PRECIPITATION TO THE EASTERN AND SOUTHERN HIGHLANDS. OTHERWISE
COMFORTABLE TEMPERATURES WILL AGAIN RULE BUT LESS WIND THAN
YESTERDAY. ANOTHER COMFORTABLE DAY THURSDAY WITH REASONABLE
TEMPERATURES AND LITTLE WIND BEFORE WARMING BEGINS FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. PERIOD DOES NOT SHOW
MUCH IN THE WAY OF PRECIPITATION BUT OUR TEMPERATURES DO WARM OVER
THE WEEKEND. A QUICK HITTING TROUGH BRINGS A FEW DEGREES OF
COOLING SUNDAY BUT WE WARM RIGHT BACK UP MONDAY AND TUESDAY. ONE
THING TO KEEP AN EYE ON IS THE MOISTURE REMNANT FROM DEAN. SO FAR
NO INDICATION WITH PRESENT FLOW PATTERN THAT THE MOISTURE WOULD
WORK ITS WAY UP THIS FAR NORTH BUT IT IS WORTH WATCHING.
DITTMANN

&&

.FIRE WEATHER...A BROAD UPPER TROUGH WILL MOVE THROUGH IDAHO
TODAY...ONCE AGAIN KEEPING TEMPS ON THE COOL SIDE. ISOLATED SHOWERS
AND A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
OVER THE MOUNTAINS...BUT MOST WILL BE FOUND IN THE SOUTHEAST
HIGHLANDS. THE COOLER AIR WILL KEEP RELATIVE HUMIDITY READINGS ABOVE
CRITICAL LEVELS IN MOST AREAS...BUT THE HUMIDITY NUMBERS WILL FALL
BY THE END OF THE WEEK AS TEMPERATURES WARM. HEDGES

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AGAIN TODAY. A WEAK UPPER
TROF MOVING THRU ID TODAY WILL SET OFF A FEW SHOWERS/TSTMS MAINLY IN
THE MTNS LATER THIS AFTN/EVE...ESPECIALLY IN THE SE HIGHLANDS. HEDGES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 22, 6:19 AM MDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
619 AM MDT WED AUG 22 2007

IDZ017>025-031-032-231230-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
619 AM MDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Aug 22, 12:17 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
1217 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             7 SW ALBION             42.34N 113.68W
08/22/2007  E0.50 INCH       CASSIA             ID   TRAINED SPOTTER

            ESTIMATED DIME SIZE

1210 PM     HAIL             AMERICAN FALLS          42.78N 112.85W
08/22/2007  M0.25 INCH       POWER              ID   TRAINED SPOTTER

&&

VPRESTON
Local storm report, Aug 22, 1:09 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
109 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             POCATELLO ARPT          42.92N 112.60W
08/22/2007  M0.25 INCH       POWER              ID   NWS EMPLOYEE

            1/4 INCH HAIL FOR 3 MINUTES AT WFO PIH.

0105 PM     HAIL             1 NNW POCATELLO         42.90N 112.48W
08/22/2007  E0.75 INCH       BANNOCK            ID   TRAINED SPOTTER

            PENNY SIZE HAIL.

&&

MRIEDY
Local storm report, Aug 22, 1:12 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
112 PM MDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     HAIL             3 ENE POCATELLO         42.89N 112.41W
08/22/2007  E0.50 INCH       BANNOCK            ID   TRAINED SPOTTER

            1/2 INCH HAIL AT POCATELLO CREEK, KOA.

&&

MRIEDY

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:48 AM MDTSevere Thunderstorm WarningPIHCassia, Minidoka27 min
Aug 22, 12:20 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Power40 min
Aug 22, 12:31 PM MDTSevere Thunderstorm WarningPIHCassia44 min
Aug 22, 1:27 PM MDTTornado WarningPIHPower48 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.